Ask a doctor

Why Does The Juvaderm In Lower Lip Makes Me Look Like I'm Frowning?

I had juvederm yesterday injected into my lower lip,3/4 of a syringe. My lower lip line is now very hard and the lip line is blurred, you can't even see it anymore. It also looks like I'm frowning and it seems to have pulled down my lower face. Will this eventually straighten itself out? I just wanted a fuller lower lip, I didn't want to look like I'm frowning.

Doctor Answers (8)

Juvederm™ injections for lips are technique-sensitive.

+2

There may be a few reasons for this. Firstly, as the lip is sensitive area there could be some swelling, which should subside within a few days.  A swollen lip could affect the lip definition as well and cause the corners of the mouth to turn downwards slightly.  When injecting filler into lips, however, what’s most important is the injection technique and a thorough understanding of the proportions of desirable lips.  Too much or too little gel in certain areas could cause a disproportionate or ‘unbalanced’ lower lip.  My recommendation is to wait a few days (5-7) and then visit your injector for a follow-up to discuss your results.

 


Montreal Dermatologic Surgeon
3.0 out of 5 stars 1 review

Juvederm for lip filling

+1

 I prefer injecting Juvederm in the lips compared with Restylane but other doctors may have different preferences.  Regardless, the first several days involve swelling with most of these injections and you may not be able to judge the result now. If however, the result does not become more aesthetically pleasing to you, your doctor will be able to dissolve some of the Restylane by injecting hyaluronidase. If the outer parts of the lip have too much filler, some can be dissolved to make the lip taper into a finer corner which mimics the natural appearance. Swelling in the lower lip can make it look and feel hard, tight, and swollen.  Follow up with your doctor, but you may be happy with how it turns out.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Juvederm is reversible and can be dissolved with hyaluronidase

+1

I think you have to give the swelling time to resolve.  If there is pain or redness, it could be an indication that it might be an infection.  Otherwise, I think you need to give it at least a week.  If it persists, massage could be helpful or you can have the doctor dissolve it with hyaluronidase.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

You might also like...

Juvederm will slowly wear off and lip will return to normal

+1

The exact location of a Juvederm injection is very important in determining the cosmetic result of the injections. I will usually inject within the middle to inner aspect of the lip to give a more natural appearance. Injecting too much along the red/white border of the lip can give a "duck like" or frowning appearance.  Don't worry however, the Juvederm will slowly wear off over the next few months and your lip will return to its normal appearance.

Brian Dubow, MD
Los Angeles Dermatologic Surgeon

Juvederm in the lower lip

+1

Greetings~

Regardless if you've had Juvederm many times before or for the first time, it can react differently each time.  Some patients get little to no swelling or bruising and others can have quite a bit of swelling.  We tell our patients to not make any judgments about the areas we inject for 5-7 days.  The appearance of swelling can change rapidly, especially in lips....only one side, then the other, then both...it can be affected by exercise, food, sleep, and any number of other things.  After only one day, I would advise you to put ice on the area intermittently and just give it a few more days to settle down.    If in fact there is too much product in the lateral portions of the lip it can look square and you may opt for some hyaluronidase in these areas to eliminate the Juvederm.  But, for now, watch and wait.

Good luck~

Dr. Grant Stevens      

Grant Stevens, MD
Los Angeles Plastic Surgeon
4.5 out of 5 stars 64 reviews

Juvederm Lip Injections

+1

Juvederm is my favorite filler for lip injections.  However, the first several days after injections there is some swelling which makes it difficult to evaluate the results.

The lip can also be changed temporarily by anesthetic either in the filler or if necessary by local blocks done for pain control.

Give it another week before you judge the final results.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Juvederm for Lip Injections

+1

I tell all my patients not to critically assess the results of Juvederm for lip enhancement for at least the first week due to the likelihood of swelling. When properly injected, Juvederm will lift the corners of the mouth giving a hint of a smile and reducing the “sad or angry look” when they are down turned. The typical side effects associated with hyaluronic acid (Juvederm) injections include bruising, redness, swelling and pain. These occur in as high as 90% of patients and usually resolve within one week. The hardness you describe is most likely due to swelling as well. Wait at least one week and then talk to your doctor if things have not resolved.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Looks like I'm frowning after lower lip Juvederm

+1

 Since you just had the lower lip injected with Juvederm yesterday, this could be swelling.  If to much was placed along the outer sections, of the lower lip, this would cause this to appear fuller than the mid section resembling a frown.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.